Virginia, 2024

Flash Flood and Flooding in Virginia, September 21 to 26, 2024

September 21 to 26, 2024 · NWS RNK · 8 events in 8 counties and zones

A nearly stationary front that extended south from West Virginia into Western Virginia and North Carolina Piedmont served as the focus for thunderstorm development during the afternoon of September 25. Some clearing allowed for an increase in instability, but not quite enough to support widespread severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A nearly stationary front that extended south from West Virginia into Western Virginia and North Carolina Piedmont served as the focus for thunderstorm development during the afternoon of September 25. Some clearing allowed for an increase in instability, but not quite enough to support widespread severe thunderstorms. Favorable upper level divergence was also present over the area as an upper low closed off over the Middle Mississippi Valley, and allowed for scattered storms to strengthen and cause isolated instances of wind damage. Southeasterly windflow around high pressure off the Atlantic coast brought deep moisture to the central Appalachians, which supported heavy rain within the thunderstorms. Some storms produced rainfall rates of three to four inches per hour, and passed repeatedly over the same locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 21, 9:26 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 21, 9:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1026 PM EDT Sat Sep 21 2024

.SYNOPSIS...

Ongoing showers and thunderstorms across the Piedmont this
evening has lead to increased PoPs. There is a signal that some
isolated to scattered showers may develop along the NC/VA border
on the NC side in Rockingham and Caswell counties over the next
couple of hours; therefore, PoPs have been increased in these
areas as well. Temperatures were also adjusted as convection
this evening has caused some cooler pockets across the Piedmont
than what was previously forecast.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 140 PM EDT Saturday...

Key Messages:

1) A few strong to severe storms possible over S. Shenandoah Valley,
parts of the central/northern Blue Ridge, and the VA/NC piedmont
this afternoon and evening. Main concerns are localized damaging
winds and urban flooding.

2) Other areas may see showers/storms but likely not anything
strong. Heavy rain/isolated flooding still possible.

3) Fog and stratus possible overnight; stratus may linger over
the east through noon tomorrow under high pressure wedge.

The region remains in between broad upper level troughing over
the NE states and ridging centered over TX. At the surface, a
frontal system was approaching from the west. Farther north over
the eastern Great Lakes, the system was in the process of
occluding. IR imagery shows plenty of dry air aloft, with weak
mid level capping in place. This capping will continue to erode,
especially over the southern Shenandoah Valley and piedmont
areas by this afternoon.

PW values were around 1.2" this morning at KRNK, and will
increase  to about 1.4" or so through this afternoon in the
Shenandoah Valley, parts of the central/northern Blue Ridge, and
the piedmont ahead of the frontal system. Southerly winds will
increase convergence along the terrain, so convection will also
form along the Blue Ridge before drifting south. An upper level
left front jet streak and passing short wave energy will also
help support convection areawide. Instability and shear amounts
will be low to moderate over our area, but better to the NE and
E. We should still have enough ingredients to support a few
strong to isolated severe storms, again mainly over the S.
Shenandoah Valley, parts of the central/northern Blue Ridge and
the piedmont. Most of the activity will be multicell
clusters/lines and should be sub-severe, but may still contain
heavy rain. These main ideas are supported by SPC's Day 1
Outlook, SREF ensembles, machine learning and CAMs.

The main concerns for the above mentioned areas will be isolated
damaging downdraft winds, as well as moderate to heavy rain
leading to isolated urban, small stream, and possibly flash
flooding.

Overnight we will be in the warm sector briefly before a
backdoor front moves through, allowing PW values to drop to
0.7 inches or less over the mountains by morning. This will
support moderate radiational cooling where skies clear, leading
to temperatures in the 50s to low 60s. Stratus will develop/move
over the foothills and also the eastern piedmont in association
with the passage of the backdoor front. Models are indicating
this stratus will hang around our eastern counties for much of
the day. Where skies clear overnight, and especially where it
rains, expect localized dense fog.

For Sunday, the upper level energy will be lacking for much of
the area, but there will be a stripe of PVA crossing over the
piedmont. At the surface, much drier air and high pressure
wedging in from the NE will likely smother most convection that
tries to form, but a stray shower will be possible later in the
day. Otherwise, expect mostly to partly sunny skies (outside of
where the stratus lingers) with highs in the upper 70s to mid
80s.

Confidence in the near term is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

Key Messages:

1: Monday should see the return of showers and storms, and
continuing into Tuesday

After a dry Sunday under some ridging and northeasterly flow, an
approaching front out of the plains will turn our flow back to the
south/southwest. With a stationary/warm front in the vicinity,
showers are likely to form on Monday afternoon, with the highest
probability in the mountains west of the Blue Ridge. Some of these
showers could produce lightning, but there is a low probability that
these storms will grow in strength such that they grow in strength
to become severe and potentially cause wind damage.

Tuesday the cold front will continue its march to the east, while
the warm front slowly lifts north in response to the approaching
attendant low associated with the cold front. Tuesday will see even
higher chances of showers and storms, with even more widespread
coverage in the entirety of the CWA. Temperatures will nudge a bit
cooler in this timeframe due to the increased cloud cover and rain
showers. Highs will remain in the mid to low 70s, and overnight dip
into the low 60s/upper 50s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

Key Messages:

1) High uncertainty remains in the long term period.

2) Chance of rain lingers through much of the week.

Quite a bit of variance among guidance this morning for the
period beyond Wednesday. This does not lead to much confidence
in the long term forecast, however ensemble guidance continues
to paint a rather stagnant pattern featuring daily chance of
rain and perhaps thunderstorms through mid to late week.

With rain potential and cloud cover, temperatures remain
slightly on the cooler side, generally in the 70s during the day
and 50s/60s overnight.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
As of 7:00 PM EDT Saturday...

Showers and thunderstorms are affecting the Southern Shenandoah
Valley, parts of the Blue Ridge, and the Piedmont this evening,
and will likely continue for the next 4-6 hours before
instability from diurnal heating dissipates for the day. Storms
have been capable of producing large hail and strong winds from
downpours limiting visibility locally to less than 1SM. Outside
of convection, VFR conditions are expected into the late evening
hours before patchy to areas of fog will likely redevelop. For
LYH and DAN, low stratus with some reduced visibilities look
more likely and will linger into Sunday morning. VFR conditions
look to linger through the remainder of the day on Sunday before
MVFR to IFR stratus and fog develop after the TAF period once
again Sunday night.

EXTENDED AVIATION OUTLOOK...

Isolated showers and thunderstorms are expected again Sunday
afternoon/evening; however, coverage is not expected to be
enough to include in the TAFs at this time. Otherwise, VFR
during the day then areas of MVFR/IFR fog and stratus at night.

Daily chance of showers, thunderstorms, and lingering sub-VFR
conditions continue Monday through at least midweek as a slow-
moving cold front approaches from the west.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...EB
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...BMG
AVIATION...EB/NF/SH
Hazardous weather outlook, Sep 21, 9:05 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1005 PM EDT Sat Sep 21 2024

VAZ018>020-022>024-033>035-044>047-058-059-WVZ507-230215-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Eastern Greenbrier-
1005 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

There is a Marginal Risk for Severe Thunderstorms through tonight. A
few storms may continue to be capable of producing damaging winds,
large hail over the next hour or so; however, the threat should
diminish in the next 1-2 hours. Heavy downpours may also result in
minor flooding issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>006-018>020-VAZ007-009>017-032-043-WVZ042>044-508-230215-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Henry-Mercer-Summers-Monroe-Western Greenbrier-
1005 PM EDT Sat Sep 21 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 8:18 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EDT Sat Sep 21 2024

VAZ034-045-220215-
Campbell VA-Bedford VA-
918 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT
CENTRAL CAMPBELL...AND NORTHEASTERN BEDFORD COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 1015 PM EDT...

At 918 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sedalia to near Spring Mills. Movement was
south at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lynchburg...
Forest...
Evington...
Rustburg...
Goode...
Gladys...
and Sedalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3708 7907 3724 7942 3754 7950 3754 7949
      3735 7901
TIME...MOT...LOC 0118Z 338DEG 10KT 3746 7939 3728 7893

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Local storm report, Sep 21, 8:35 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
935 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Dmg     Rustburg                37.28N 79.10W
09/21/2024                   Campbell           VA   911 Call Center

            Tree down across the entire roadway on Gold
            Dust Trail and Village Highway in Rustburg
            Virginia.

&&

EB
Local storm report, Sep 21, 8:42 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
942 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     2 SSE Hat Creek         37.09N 78.90W
09/21/2024                   Campbell           VA   911 Call Center

            Tree down at the intersection of Sugar hill
            and Ball Park roads in Brookneal Virginia.

&&

EB
Local storm report, Sep 21, 8:50 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
950 PM EDT Sat Sep 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Dmg     3 E Lynchburg Airport   37.33N 79.15W
09/21/2024                   Campbell           VA   911 Call Center

            Tree down blocking most of the roadway at
            the intersection of Candler mountain road
            and Sunnymeade road in Rustburg Virginia.

&&

EB
Special weather statement, Sep 21, 8:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
955 PM EDT Sat Sep 21 2024

VAZ034-044>046-058-059-220230-
Halifax VA-Campbell VA-Bedford VA-Pittsylvania VA-Charlotte VA-
Appomattox VA-
955 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN APPOMATTOX...NORTHWESTERN CHARLOTTE...CAMPBELL...
NORTHEASTERN PITTSYLVANIA...NORTH CENTRAL HALIFAX...AND EAST CENTRAL
BEDFORD COUNTIES AND THE SOUTHWESTERN CITY OF LYNCHBURG THROUGH 1030
PM EDT...

At 954 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evington to near Aspen. Movement was south
at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Altavista...
Hurt...
Brookneal...
Phenix...
Red House...
Rustburg...
and Evington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3704 7937 3693 7866 3724 7873 3739 7941
TIME...MOT...LOC 0154Z 346DEG 26KT 3720 7931 3701 7882

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH
Special weather statement, Sep 21, 9:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1006 PM EDT Sat Sep 21 2024

VAZ058-059-220245-
Halifax VA-Charlotte VA-
1006 PM EDT Sat Sep 21 2024

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES THROUGH 1045 PM
EDT...

At 1006 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saxe to Nathalie. Movement was south at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3681 7856 3664 7894 3691 7898 3701 7872
TIME...MOT...LOC 0206Z 341DEG 19KT 3697 7876 3692 7894

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PH

The radar

The Raleigh/Durham radar (KRAX), 124 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Halifax

When
September 21, 9:30 PM EST to 10:30 PM EST
Where
Halifax County, 0.73 mi NW of Scottsburg to 0.68 mi NW of Scottsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.757, -78.789

Several inches of standing water due to runoff from a passing thunderstorm was observed along the 1000 block of Green Level Road. This a location that frequently floods during heavy rain.

Thunderstorm Wind, Grayson

When
September 25, 7:05 PM EST
Where
Grayson County, 4.78 mi WSW of Rugby
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.589, -81.527

Numerous trees were downed by thunderstorm winds on a private property on Sturgills Road near Route 58.

Thunderstorm Wind, Roanoke

When
September 25, 8:10 PM EST
Where
Roanoke County, Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.280, -79.900

Thunderstorm winds downed a couple power lines near Idlewild Boulevard.

Thunderstorm Wind, Appomattox

When
September 25, 8:10 PM EST
Where
Appomattox County, 1.36 mi SSE of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.333, -78.817

A tree was downed by thunderstorm winds and landed across Redfields Road.

Flood, Salem (C)

When
September 25, 8:30 PM EST to 11:30 PM EST
Where
Salem (C) County, 1.4 mi NE of Salem (C) to 1.41 mi NE of Salem (C)
Cause
Heavy Rain
Reported by
Public
Coordinates
37.317, -80.035

Heavy rainfall, combined with poor drainage, caused standing water around 2.5 feet deep to pool along Kessler Mill Road. No damage was reported to the road, which was open to traffic after the water receded.

Flood, Lynchburg (C)

When
September 25, 10:00 PM EST to 11:30 PM EST
Where
Lynchburg (C) County, 0.53 mi NNW of Blue Ridge Farms to 0.5 mi NNW of Blue Ridge Farms
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.427, -79.203

Runoff from rainfall caused ponding of water several inches deep on the Link Road bridge over Ivy Creek. No damage to the bridge was reported.

Flash Flood, Bedford

When
September 25, 10:15 PM EST to September 26, 3:30 AM EST
Where
Bedford County, 1.6 mi WNW of Bedford City to 1.06 mi N of Bedford City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.340, -79.556

Between 1.75 and 2.5 inches of rain fell from a thunderstorm, with rainfall rates estimated to be between 3 and 4 inches per hour. Railroad Avenue was flooded and impassible due to several inches of water flowing over the roadway. The Bedford Fire Department responded to calls for three homes and an apartment building that were partially flooded, with those residents forced to evacuate.

Flood, Giles

When
September 25, 10:30 PM EST
Where
Giles County, 2.35 mi ESE of Mountain Lake to 2.42 mi ESE of Mountain Lake
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.335, -80.512

Runoff from heavy rainfall found its way into the basement of a home, causing the basement to be flooded by several feet of water. The runoff was caused by 1.5 to 2 inches of rainfall in a 90 minute period occurring at rates of 3 to 4 inches per hour.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219083, 1211178, 1211175, 1211176, 1219077, 1219081, 1218921, 1218922.